Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 73, NWS Buffalo, NY

July 19, 2022

NWS Buffalo, NY issued this small craft advisory at Jul 19, 2022, 9:36 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2022, 9:36 AM EDT (13:36 UTC)
Expired
Jul 19, 2022, 10:16 PM EDT
In force
13 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

050 
WHUS71 KBUF 191336
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
936 AM EDT Tue Jul 19 2022

LEZ040-041-192145-
/O.NEW.KBUF.SC.Y.0073.220719T1336Z-220720T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
936 AM EDT Tue Jul 19 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-192145-
/O.NEW.KBUF.SC.Y.0073.220719T1336Z-220720T0300Z/
Upper Niagara River and Buffalo Harbor-
936 AM EDT Tue Jul 19 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 20 knots.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
3 follow-up statements
513 
WHUS71 KBUF 191833
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
233 PM EDT Tue Jul 19 2022

LEZ040-041-200245-
/O.CON.KBUF.SC.Y.0073.000000T0000Z-220720T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
233 PM EDT Tue Jul 19 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-200245-
/O.CON.KBUF.SC.Y.0073.000000T0000Z-220720T0300Z/
Upper Niagara River and Buffalo Harbor-
233 PM EDT Tue Jul 19 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
012 
WHUS71 KBUF 192348
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
748 PM EDT Tue Jul 19 2022

LEZ020-200100-
/O.CAN.KBUF.SC.Y.0073.000000T0000Z-220720T0300Z/
Upper Niagara River and Buffalo Harbor-
748 PM EDT Tue Jul 19 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

LEZ040-041-200300-
/O.CON.KBUF.SC.Y.0073.000000T0000Z-220720T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
748 PM EDT Tue Jul 19 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA
070 
WHUS71 KBUF 200216
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1016 PM EDT Tue Jul 19 2022

LEZ040-041-200330-
/O.CAN.KBUF.SC.Y.0073.000000T0000Z-220720T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1016 PM EDT Tue Jul 19 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jul 19, 6:42 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 19, 6:42 AM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
642 AM EDT Tue Jul 19 2022

.SYNOPSIS...
Warm and humid conditions are expected today with an outside chance
for a shower or thunderstorm during the late afternoon and evening
as a weak boundary crosses the eastern Great Lakes. Heat will build
through midweek before a cold front crosses the region Wednesday
night with a round of showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak high pressure building into the region today, along with
some drier air aloft will bring mostly/partly sunny conditions.
It will be very warm and humid with temperatures climbing into
the 80s, some near 90 degree readings possible across portions
of the Genesee Valley and western Finger Lakes.

By afternoon, a mid level trough will move across Quebec with a
weak surface boundary pushing south across the area. Forcing
with this feature does not look overly impressive, but there
should be plenty of instability in place to help develop a few
showers and storms from mid afternoon into the early evening.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The region will be within the warm sector of a vertically stacked
area of low pressure on Wednesday. The low will track from Lake
Superior to near James Bay from Wednesday into early Thursday. As
the storm tracks northeast, a pre-frontal trough, and then cold
front will cross the region on Wednesday night into Thursday. Within
this warm sector there will be the chance for a few showers/storms,
mostly along any lake breeze boundaries that setup, with a few
possible earlier on with the warm frontal passage; but a shortwave
ridge moving into the area, along with some capping expected should
limit daytime storms. Temperatures on Wednesday will be among the
warmest of the season thus far for many areas with a southerly flow
and warm air advection increasing 850H temps to the 20-22 C range.
Daytime highs on Wednesday will be in the upper 80s to mid 90s for
most areas...the exceptions being the higher terrain and areas just
downwind of the lakes, where mid 80s can be expected.

The best chance for showers and storms are expected with the
crossing of these features. This will especially be the case with
the pre-frontal trough, which when it moves through on Wednesday
night into Thursday morning will have the best forcing and moisture
content of the two. There should be a potent LLJ out ahead of the
trough as is crosses. A line of showers and storms will cross the
are overnight on Wednesday, with the typical breaks in the line due
to lake influences. A few of the storm that develop could have gusty
winds and heavy rainfall at times as a ribbon of PWATs nearing 2.00
inches tracks ahead of the trough. CAPE values of around 500 to 750
J/kg along with weaker shear values should limit the severe
potential with these storms Wednesday night.

Thursday, the cold front will cross the region through the morning
with the potential for showers and a few rumbles of thunder
possible. As the front tracks across the region, instability values
will increase out ahead of the front, making thunderstorm potential
a little better with eastward extent. Temperatures on Thursday will
be in the mid 70s to mid 80s behind the passing cold front.

Thursday night, any lingering showers and storms will be out of the
area for the first half of the night. A weak shortwave trough
tracking across the area will bring the potential for a few showers
late Thursday night into Friday, mainly south of Lake Ontario.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Active weather for the long term period expected.

A few showers expected on Friday, mainly south of Lake Ontario as a
shortwave trough tracks across the area.

The remnants of the mid-level low from the middle of the week will
be in place near James Bay, anchored in place through the long term
period. As this mid-level low and trough spin over the James Bay
area, several fronts and troughs will drop south out of Canada and
the Upper Great Lakes through the weekend and into early next week.
This will occur as a few different waves of energy pivot around the
larger scale trough and mid-level low. Model guidance is split on
timing of the different features crossing the area. The chance for
showers and some thunderstorms through most of the long term period
will be present.

Temperatures during the long term period will generally remain near
to slightly above normal with most areas in the upper 70s to mid 80s
for daytime highs.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Mainly dry weather and VFR conditions expected today. A weak trough
will move south into the area from mid afternoon into the evening
and may support a few isolated showers and thunderstorms with sparse
coverage.

Outlook...
Wednesday...VFR.
Wednesday night...Showers and thunderstorms likely with brief
MVFR/IFR possible.
Thursday...VFR/MVFR with a chance of showers and thunderstorms.
Friday and Saturday...Mainly VFR with a small chance of a shower
or thunderstorm.

&&

.MARINE...
Southwest to west winds will remain elevated today on both Lakes
Erie and Ontario, resulting in choppy conditions, although winds and
waves will likely staying just below Small Craft Advisory criteria.

A southwest flow will persist through Wednesday ahead of a cold
front. Strong thunderstorms are possible with the frontal passage
Wednesday evening on Lake Erie. Southwest winds pick up behind the
frontal passage Thursday with possible small craft headlines,
especially on Lake Erie.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...SW
LONG TERM...SW
AVIATION...Hitchcock/JLA/TMA
MARINE...Hitchcock/TMA
Hazardous weather outlook, Jul 19, 5:28 AM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
528 AM EDT Tue Jul 19 2022

NYZ001-010-200930-
Niagara-Northern Erie-
528 AM EDT Tue Jul 19 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
this evening. Damaging winds and large hail will be the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerous heat is expected Wednesday with heat indices in the mid to
upper 90s.

There is a marginal risk for severe thunderstorms Wednesday evening
and Wednesday night. Damaging winds and large hail will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-020-021-200930-
Wyoming-Cattaraugus-Allegany-
528 AM EDT Tue Jul 19 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>006-011-013-014-200930-
Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee-Livingston-
Ontario-
528 AM EDT Tue Jul 19 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
this evening. Damaging winds and large hail will be the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerous heat is expected Wednesday with heat indices in the mid to
upper 90s.

There is a marginal risk for severe thunderstorms Wednesday evening
and Wednesday night. Damaging winds and large hail will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-200930-
Jefferson-Lewis-
528 AM EDT Tue Jul 19 2022

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
this evening. Damaging winds and large hail will be the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-200930-
Chautauqua-Southern Erie-
528 AM EDT Tue Jul 19 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday evening
and Wednesday night. Damaging winds and large hail will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-200930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
528 AM EDT Tue Jul 19 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday evening
and Wednesday night. Damaging winds and large hail will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042-062-200930-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
528 AM EDT Tue Jul 19 2022

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
this evening. Damaging winds and large hail will be the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday evening
and Wednesday night. Damaging winds and large hail will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-SLZ022-024-200930-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
528 AM EDT Tue Jul 19 2022

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
this evening. Damaging winds and large hail will be the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:33 PM EDTHeat AdvisoryBUFCayuga, Erie, Genesee, Livingston, Monroe, Niagara and 4 more29 hr
Jul 19, 5:19 PM EDTSpecial Marine WarningBUF56 min

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.